LINKEDINCOMMENTMORE

Dear Dr. Roach: My legs have sprouted a crop of red bumps. They happened all of a sudden. They hurt if I touch them. I thought it must be an allergy, so I took antihistamines and covered them with a cortisone cream. They’re still there. I can’t see a doctor right now. I’m out of work and don’t have any insurance. I’m counting on you to tell me what they are.

S.T.

Dear S.T.: I understand your situation, but you really have to see a doctor. Make arrangements for delayed payments, if necessary. I can give you only a guess.

I think you have erythema (AIR-uh-THEME-uh) nodosum, an outbreak of tender, small, red bumps on the lower legs. It is sort of an allergic reaction.

Infections are one cause. A previous bout with strep is high on the list of infections that produce it. Did you have a sore throat before the outbreak? Fungal infections also can trigger it.

In the Southwest United States, a fungal infection called Valley Fever is a frequent cause. A large number of other bacteria and fungi can cause it. It’s also seen in illnesses not due to infections. Ulcerative colitis is an example. A somewhat-mysterious illness called sarcoidosis is another cause.

Drugs can bring it on. Sulfa medicines and birth-control pills are two that often are implicated

This is only a partial list of causes. That’s why it’s so important to see a doctor.

Treatment involves treating an underlying cause, if one is found. If a cause cannot be determined, then the anti-inflammatory medicines such as indomethacin and naproxen usually can suppress an outbreak. Liquid potassium iodide is another effective treatment.

Dear Dr. Roach: Milk, cheese and most other dairy products give me cramps and diarrhea. I can’t get enough calcium without them. I’m told calcium tablets aren’t absorbed, and they’re bad for you. What can I do?

E.T.

Dear E.T.: You probably have lactose intolerance. Lactose is milk sugar. The digestive tract contains lactase, an enzyme needed to digest lactose. Such a deficiency is somewhat common with age. Lactase comes in pills that can be taken prior to eating dairy products. Many dairy products, including milk, are pretreated with it. Yogurt is rich in calcium and often is tolerated by people with the lactose-intolerance problem.

Calcium tablets are absorbed. As far as being a health hazard, they’re really not. You must have heard the recent suggestion that they are involved in heart disease.

If you take vitamin D along with calcium, the risk of heart disease disappears. You need 1,200 mg of calcium a day and 1,000 IU of vitamin D.

Email questions to ToYourGoodHealth@med.cornell.edu.

LINKEDINCOMMENTMORE
Read or Share this story: http://detne.ws/1JvbmA1